Inpatient medical withdrawal from benzodiazepines, and other sedative-hypnotic drugs is recommended because continual monitoring of the mother and the fetus is required. Drug doses must be tapered so that mother and fetus arrive at a drug-free state without experiencing an uncontrolled withdrawal.
Benzodiazepines are now the most commonly abused sedative-hypnotics. There are marked similarities between the withdrawal syndromes seen with both of these drugs. Patients abruptly withdrawn from large doses of benzodiazepines may sustain withdrawal symptoms that closely resemble those associated with Benzodiazepines physical dependence. Because of these similarities, only the Benzodiazepines abstinence syndrome is presented in this guideline.
Symptoms of Benzodiazepines Abstinence Syndrome
The benzodiazepines abstinence syndrome begins 6 to 24 hours after the last dose, and symptoms are generally more severe with the short-acting benzodiazepines. Signs and symptoms of benzodiazepines abstinence include:
- Postural hypotension
- Grand mal convulsions (between days 3 and 7)
- Nausea and vomiting
- Tendon hyperreflexia
If untreated, withdrawal symptoms can progress to hyperpyrexia, electrolyte abnormalities, cardiovascular collapse, and death.